Get your full text copy in PDF
Douglas P. Olson, Juan A. Diaz, Jose Dalio Gomez Jereda
Med Sci Monit 2010; 16(12): CS153-156
Background: Exposure to the dipyridyl herbicide paraquat can cause many manifestations of toxicity, and is a common method of suicide in developing countries.
Case Report: We present a case of a 20 year old healthy gentleman who intentionally overdosed on paraquat in a suicide attempt. He presented to the hospital within 4 hours of ingestion. Despite standard supportive measures, the patient’s clinical condition worsened. He developed ulceration of his oral mucosa. He also developed acute non-oliguric renal failure and acute liver injury. After his mental status began to deteriorate, the patient expired.
Conslusions: There are several therapies that may have helped this patient’s condition. An explanation about the pathophysiology of toxicity and updated information on treatment is provided for this common condition with poor prognosis.